Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 79, NWS Detroit, MI

August 13, 2021Lenawee County, Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 13, 2021, 4:07 PM EDT for Lenawee County, Monroe County, Michigan. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2021, 4:07 PM EDT (20:07 UTC)
Expired
Aug 13, 2021, 5:15 PM EDT
In force
68 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lenawee County, MI, Monroe County, MI

The radar

The Detroit radar (KDTX), 96 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:51 PM EDTTSTM WND DMGLambertville, MIDISPATCH REPORTS DOWNED TREES AND POWER LINES IN SOUTHERN MONROE COUNTY NEAR LAMBERTVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS53 KDTX 132007
SVRDTX
MIC091-115-132115-
/O.NEW.KDTX.SV.W.0079.210813T2007Z-210813T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
407 PM EDT Fri Aug 13 2021

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Monroe County in southeastern Michigan...
  Southern Lenawee County in southeastern Michigan...

* Until 515 PM EDT.

* At 406 PM EDT, severe thunderstorms were located along a line
  extending from near Grosse Ile to Petersburg to near Fayette,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Flat Rock, Dundee and Petersburg around 410 PM EDT.
  Ida around 425 PM EDT.
  Lambertville around 430 PM EDT.
  Temperance around 435 PM EDT.
  Monroe around 450 PM EDT.
  Luna Pier around 455 PM EDT.

Other locations impacted by these severe thunderstorms include
Newport, Seneca, Lime Creek, Estral Beach, Munson, Ogden Center,
Canandaigua, Toledo Beach, Erie and South Rockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4177 8436 4191 8381 4210 8330 4200 8313
      4190 8325 4189 8331 4182 8337 4173 8340
      4173 8347 4171 8436
TIME...MOT...LOC 2006Z 288DEG 16KT 4209 8319 4189 8371 4170 8428 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SC
3 follow-up statements
389 
WWUS53 KDTX 132027
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
427 PM EDT Fri Aug 13 2021

MIC091-115-132115-
/O.CON.KDTX.SV.W.0079.000000T0000Z-210813T2115Z/
Monroe MI-Lenawee MI-
427 PM EDT Fri Aug 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR MONROE AND SOUTHEASTERN LENAWEE COUNTIES...

At 426 PM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Flat Rock to near Ida to 8 miles east
of Morenci, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Ida around 430 PM EDT.
  Temperance around 435 PM EDT.
  Monroe around 450 PM EDT.
  Luna Pier around 455 PM EDT.
  Ottawa Lake around 515 PM EDT.
  Lambertville around 530 PM EDT.

Other locations impacted by these severe thunderstorms include
Newport, Estral Beach, Ogden Center, Toledo Beach, Erie, Woodland
Beach, Stony Point, Bolles Harbor, Samaria and Jasper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4172 8415 4179 8413 4188 8380 4205 8332
      4200 8313 4190 8325 4189 8331 4182 8337
      4173 8340
TIME...MOT...LOC 2026Z 287DEG 16KT 4200 8323 4186 8360 4174 8406 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SC
288 
WWUS53 KDTX 132051
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
451 PM EDT Fri Aug 13 2021

MIC091-132101-
/O.CAN.KDTX.SV.W.0079.000000T0000Z-210813T2115Z/
Lenawee MI-
451 PM EDT Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LENAWEE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4189 8376 4205 8332 4200 8313 4190 8325
      4190 8330 4182 8337 4173 8340 4173 8376
TIME...MOT...LOC 2051Z 287DEG 16KT 4190 8325 4183 8347 4176 8375 

$$

MIC115-132115-
/O.CON.KDTX.SV.W.0079.000000T0000Z-210813T2115Z/
Monroe MI-
451 PM EDT Fri Aug 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR MONROE COUNTY...

At 451 PM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Monroe to near Luna Pier to Ottawa
Lake, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Monroe and Luna Pier around 455 PM EDT.

Other locations impacted by these severe thunderstorms include
Newport, Samaria, Estral Beach, Toledo Beach, Erie, Woodland Beach,
Stony Point, La Salle, Bolles Harbor and Detroit Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4189 8376 4205 8332 4200 8313 4190 8325
      4190 8330 4182 8337 4173 8340 4173 8376
TIME...MOT...LOC 2051Z 287DEG 16KT 4190 8325 4183 8347 4176 8375 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SC
048 
WWUS53 KDTX 132111
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
511 PM EDT Fri Aug 13 2021

MIC115-132120-
/O.EXP.KDTX.SV.W.0079.000000T0000Z-210813T2115Z/
Monroe MI-
511 PM EDT Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY WILL EXPIRE AT
515 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 4189 8376 4205 8332 4200 8313 4190 8325
      4190 8330 4182 8337 4173 8340 4173 8376
TIME...MOT...LOC 2110Z 288DEG 16KT 4187 8314 4180 8336 4173 8364 

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:39 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 13, 2:39 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
239 PM EDT Fri Aug 13 2021

.DISCUSSION...

The cold front is slowly dropping across SE MI this afternoon,
currently residing in between I-69 and M-59. Dewpoints south of the
front are still around 70 which has allowed modest instability to
develop. SPC mesoanalysis shows 1000+ J/kg of ML/SBCAPE which is
matched in current CAM runs along with modest mid-level lapse rates
a bit over 6 C/km. Forcing/convergence is not particularly strong
along the front however it has been enough for isolated shower
development so far this afternoon. Given the available instability,
isolated to widely scattered showers and thunderstorms are possible
through the rest of the afternoon and into the evening. While an
isolated stronger wind gust can't be ruled out, any storms that do
develop are expected to stay below severe intensity. Scattered rain
chances come to an end this evening (by around 00Z) as the front
finally clears the area. Much drier air follows the front with
upstream dewpoints over northern lower already down in the low
50s/upper 40s helping to clear skies out for tonight. Lows will fall
into the 50s for most areas.

Dry, comfortable weather pattern develops late this evening as a
broad Canadian high settles over the Great Lakes region. High
pressure holds over the region through the weekend and into the day
Monday. A thermal trough simultaneously moves across the state this
weekend due to upper leveling troughing over the northern
lakes/Ontario. 850mb temps fall to 7-9C Saturday before recovering
slightly Sunday by reaching 10-11C. With mostly sunny skies, highs
will still reach to mid to upper 70s Saturday and upper 70s near 80
Sunday (with very little humidity). However this setup also brings
cooler nights as lows drop into the mid 50s each night.

Pattern change becomes possible Tuesday as weak upper trough
develops across the central part of the country allowing weak
shortwaves to lift into the area. This weak trough in concert with
sprawling Bermuda high pressure sets up southerly flow across the
Mississippi Valley allowing Gulf moisture to work north, eventually
reaching the Great Lakes by mid week. The remnants of TD Fred will
be something to watch next week as it's forecast to track into the
Tennessee Valley early Wednesday.

&&

.MARINE...

Northwesterly flow to continue through tomorrow following the
frontal passage earlier this morning. Winds remain light, at or
below 15 kts, and diminish further through the weekend as high
pressure expands into the region. Northwesterly flow becomes
southwesterly on Sunday as the high pressure center tracks overhead.
Dry conditions persist through Monday, before rain chances return on
Tuesday as a warm front lifts through the region.

&&

.PREV DISCUSSION...
Issued at 731 AM EDT Fri Aug 13 2021

AVIATION...

The southern edge or periphery of upper level jet will expand to the
south today increasing broad convergence over Southeast Michigan. The
increase in larger scale convergence will then help sharpen or
augment a low level cold frontal boundary that is already slipping
southward across the Great Lakes. The combination of the front with
residual instability and moisture will bring the potential for an
isolated shower and thunderstorm to the Detroit terminals primarily
in the 19-21Z time window. Maintained a VCSH group this afternoon
for the Detroit terminals that was introduced earlier in an
amendment.

For DTW...The potential exists for an isolated shower or
thunderstorms this afternoon with brief MVFR.

DTW THRESHOLD PROBABILITIES...

* High for ceiling at or below 5000 ft today.

* Low for thunderstorms this afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...KDK
MARINE.......MV
AVIATION.....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 13, 4:20 AM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
420 AM EDT Fri Aug 13 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
420 AM EDT Fri Aug 13 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorm this morning into the early
afternoon as a cold front drops through the area. These storms are
not expected to be severe although an isolated gust to 60 mph cannot
be ruled out. Urban/low lying flooding are also possible as storms
will be affecting locations that have received several inches of
rain in recent days. Storm motion will be west to east at 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

LCZ460-LEZ444-LHZ421-422-441>443-462>464-140900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
420 AM EDT Fri Aug 13 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorm this morning into the early
afternoon as a cold front drops through the area. These storms are
not expected to be severe although an isolated gust to 50 knots
cannot be ruled out. Storm motion will be west to east at 35 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

LHZ361>363-140900-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
420 AM EDT Fri Aug 13 2021

This hazardous weather outlook is for portions of Lake Huron.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

In the hours before

Special weather statement, Aug 13, 3:29 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
329 PM EDT Fri Aug 13 2021

MIZ076-082-083-132045-
Lenawee MI-Monroe MI-Wayne MI-
329 PM EDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of Monroe, south central
Wayne and southern Lenawee Counties through 445 PM EDT...

At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Wyandotte to near Dundee to
near Morenci. Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Maybee around 335 PM EDT.
  Carleton around 355 PM EDT.
  Flat Rock and Blissfield around 405 PM EDT.
  Trenton, Grosse Ile, Deerfield and Ottawa Lake around 415 PM EDT.
  Petersburg around 420 PM EDT.
  Temperance around 430 PM EDT.
  Monroe and Luna Pier around 445 PM EDT.

Other locations impacted by these storms include Newport, Seneca,
Gibraltar, Estral Beach, Ogden Center, Toledo Beach, Erie, South
Rockwood, Woodland Beach and Stony Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 8436 4217 8313 4212 8312 4205 8315
      4199 8313 4190 8325 4190 8330 4181 8337
      4173 8352 4172 8384
TIME...MOT...LOC 1928Z 256DEG 27KT 4219 8303 4200 8362 4179 8423

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:29 PM EDTSpecial Weather StatementDTXMonroe76 min
Aug 13, 3:45 PM EDTSpecial Marine WarningDTX90 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.